Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 44, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2016, 4:22 AM CDT for 5 counties in North Dakota. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2016, 4:22 AM CDT (09:22 UTC)
- Expired
- Jun 19, 2016, 5:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 4:22 AM CDT | HAIL 1 | Webster, ND | REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
| Jun 19, 4:30 AM CDT | HAIL 1 | 14 Sw Edmore, ND | MOSTLY PEA SIZED HAIL WITH A FEW QUARTER SIZED HAIL. TIME ESTIMATED BASED ON RADAR. |
| Jun 19, 4:40 AM CDT | HAIL 1 | 14 Sw Edmore, ND | MOSTLY PEA SIZED HAIL WITH A FEW QUARTER SIZED HAIL |
| Jun 19, 4:49 AM CDT | HAIL 1 | 2 S Adams, ND | 1.50 INCHES OF RAIN AND A LOT OF QUARTER SIZE HAILS |
| Jun 19, 5:00 AM CDT | HAIL 0.75 | Lankin, ND | DIME SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1492 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.8
The text
As transmitted.
640
WUUS53 KFGF 190922
SVRFGF
NDC019-067-071-095-099-191000-
/O.NEW.KFGF.SV.W.0044.160619T0922Z-160619T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 AM CDT SUN JUN 19 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
SOUTHWESTERN PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA...
WESTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA...
SOUTHEASTERN TOWNER COUNTY IN NORTHEASTERN NORTH DAKOTA...
SOUTHERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 500 AM CDT
* AT 422 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARSKE...OR
17 MILES NORTH OF DEVILS LAKE...MOVING EAST AT 65 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
DERRICK AROUND 430 AM CDT.
EDMORE AROUND 435 AM CDT.
LAWTON AROUND 440 AM CDT.
FAIRDALE AROUND 445 AM CDT.
ADAMS AROUND 450 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.
&&
LAT...LON 4860 9908 4882 9775 4819 9770 4820 9841
4819 9842 4818 9905
TIME...MOT...LOC 0922Z 263DEG 56KT 4835 9876
HAIL...1.00IN
WIND...60MPH
$$
JR1 follow-up statement
981
WWUS53 KFGF 190945
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
445 AM CDT SUN JUN 19 2016
NDC095-190954-
/O.CAN.KFGF.SV.W.0044.000000T0000Z-160619T1000Z/
TOWNER ND-
445 AM CDT SUN JUN 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOWNER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA, THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.
LAT...LON 4867 9864 4882 9775 4819 9770 4820 9841
4819 9842 4819 9856
TIME...MOT...LOC 0944Z 263DEG 56KT 4839 9824
$$
NDC019-067-071-099-191000-
/O.CON.KFGF.SV.W.0044.000000T0000Z-160619T1000Z/
RAMSEY ND-PEMBINA ND-WALSH ND-CAVALIER ND-
445 AM CDT SUN JUN 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHEASTERN RAMSEY...SOUTHWESTERN PEMBINA...WESTERN WALSH AND
SOUTHEASTERN CAVALIER COUNTIES...
AT 444 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAIRDALE...OR
26 MILES SOUTH OF LANGDON...MOVING EAST AT 65 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
ADAMS AROUND 450 AM CDT.
LANKIN AROUND 455 AM CDT.
EDINBURG AND PARK RIVER AROUND 500 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND FORKS.
&&
LAT...LON 4867 9864 4882 9775 4819 9770 4820 9841
4819 9842 4819 9856
TIME...MOT...LOC 0944Z 263DEG 56KT 4839 9824
HAIL...1.00IN
WIND...60MPH
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:20 AM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 19, 2:20 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 220 AM CDT SUN JUN 19 2016 .SHORT TERM...(Today and tonight) Issued at 220 AM CDT Sun Jun 19 2016 Primary short term forecast concern will be potential for severe weather during the early Sunday morning timeframe and east of the Red River Valley Sunday afternoon. Convection has moved from northeast Montana into northwest North Dakota and is moving mainly due east along the axis of greatest instability just south of the international border with SE Saskatchewan and SW Manitoba. HRRR is doing reasonably well with timing and will use it for POP guidance, although not in favor of spotty convection ahead of main system depicted by the HRRR. A severe thunderstorm watch is in effect for most of northern North Dakota along and north of the Highway 2 corridor. The small cluster of cells west of Minot will continue to move eastward and should be into the Devils Lake region around or just before the 4 AM CDT forecast issuance time. Deep layer shear and the axis of a strengthening H850 low level jet around 40 to 50 knots will punch into the western FA in the 09Z to 12Z timeframe...with the nose of the LLJ remaining just south of the international border. Given these dynamics, acceleration of the storms west of Minot is anticipated and the MCS is expected to move into the Towner county through Devils Lake area near of just before 4 AM CDT...the Red River Valley around 5-6 AM CDT...and Lake of the Woods by 7 AM CDT with the back edge of the convection exiting the northeastern FA by mid morning. The LLJ slightly weakens as flow turns more southwesterly and moves east of the Red River Valley, however strong to severe storms are expected to continue across northwest Minnesota this morning, as depicted by the northern extent of SPC's Day 2 slight risk area. The primary threat for the early morning hours in northeast North Dakota are high winds of 70 to 80 mph, periods of heavy rain, frequent lightning and large hail. Isolated QLCS tornadoes are also possible. Trailing surface trough/cold front will move into southern valley around 18Z and enter west central Minnesota in the mid afternoon towards peak heating. Current models suggest convection will initiate along the front in the late afternoon across the far southeastern FA and quickly move off to the east. There is a slight risk for severe storms to develop ahead of the front across mainly Hubbard...Otter Tail and Grant counties, but the highest risk for severe will be east of the CWA. SPC has a slight risk east of the valley today, with the NW portion of the area associated with the early morning MCS and the eastern/southeastern area mainly associated with cold FROPA later this afternoon. An enhanced risk is east of the CWA in central Minnesota. Clearing is expected by late this evening into the overnight period, with breezy winds following the front and overnight lows dropping into the 50s. .LONG TERM...(Monday through Saturday) Issued at 220 AM CDT Sun Jun 19 2016 Dry weather with a much cooler air mass will follow Sunday afternoon's cold FROPA. Daytime highs on Monday will drop into the 70s but breezy conditions with the cool air advection. A ridge of high pressure extending from a surface high over southwest Minnesota will move across the region Monday night. Winds will be come much lighter by midnight, and with clear skies, overnight lows will drop into the low to mid 50s, possibly into the upper 40s in portions of northwest Minnesota. NW flow pattern aloft continues through Tuesday with Canadian high pressure sliding into southern Manitoba by noontime, and surface ridge extending southward into the Red River Valley. An upper level ridge will slide into western North Dakota and southeast Saskatchewan, keeping the region dry through the day Tuesday as well. Full solar will be offset slightly with weak surface flow/mixing and light northerly winds, keeping daytime highs mostly in the mid to upper 70s while the southern valley may break the 80 mark. Upper ridge begins to flatten out Tuesday night as a lee side low ejects out into southeast Montana. Surface ridge moves into southeast Manitoba/southwest Ontario by midnight, setting up a dry northeasterly then easterly flow. Meanwhile, GFS shows an inverted trough entering far western North Dakota by midnight with some warm advection precip ahead of the system through central ND. The new superblend brings chance POPs into western zones by early Wednesday morning. Note that the NAM does bring an upper low into NW Montana by 03Z and extends further east precip in the 03Z to 06Z timeframe...and precip into the valley by 12Z. However, with the dry easterly flow depicted by the GFS, will maintain dry conditions before 06Z and bring in isolated showers/thunderstorms in the 06Z to 12Z timeframe to the western zones. Wednesday-Saturday...Region will lie on northern periphery of upper level ridge with one shortwave trough bringing a threat for convection Wednesday, and lower confidence in timing of systems later in the period. Seasonable temps expected throughout the period. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1121 PM CDT Sat Jun 18 2016 Most TAF sites will be VFR through the forecast period. Convective complex entering far northwest ND and currently looks like the best potential for T will be at DVL and based on expected timing included tempo group. T likely to remain north of remaining northern TAF sites. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Speicher LONG TERM...Makowski/Speicher AVIATION...Voelker
Hazardous weather outlook, Jun 18, 6:12 AM CDT, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 612 AM CDT SAT JUN 18 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 612 AM CDT SAT JUN 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY NORTH OF A VALLEY CITY TO FARGO TO DETROIT LAKES TO WADENA LINE TODAY. A WARM FRONTAL BOUNDARY WILL LIFT NORTH THROUGH THE REGION TODAY AND INTO THE NORTHERN RED RIVER VALLEY TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL MAINLY BE NORTH OF HIGHWAY 2 TONIGHT, HOWEVER SOME ISOLATED STORMS ARE POSSIBLE FURTHER SOUTH DURING THE LATE AFTERNOON AND EVENING. EARLY MORNING STORMS WILL MOVE ACROSS SOUTHEASTERN NORTH DAKOTA AND INTO NORTHWEST MINNESOTA, WEAKENING IN THE EARLY AFTERNOON PERIOD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS EAST OF THE VALLEY ON SUNDAY. STRONG TO SEVERE STORMS ARE POSSIBLE SUNDAY MORNING AS A COLD FRONT MOVES THROUGH THE RED RIVER VALLEY AND INTO NORTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. SPEICHER
In the hours before
Local storm report, Jun 19, 4:20 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 AM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL LEEDS 48.29N 99.44W
06/19/2016 M1.00 INCH BENSON ND BROADCAST MEDIA
VIEWER REPORT OF ONE INCH HAIL IN LEEDS REPORTED BY LOCAL
BROADCAST MEDIA
&&
PJSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 3:23 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 67 min |
| Jun 19, 4:58 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.